New Jersey, 2009Strong Wind in New Jersey, December 29, 2009
December 29, 2009 · NWS OKX · 1 event in 1 county or zone
A strong pressure gradient between strong low pressure to the north and high pressure building from the west resulted in strong northwest winds across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient between strong low pressure to the north and high pressure building from the west resulted in strong northwest winds across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 29, 6:45 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 29, 6:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
645 AM EST TUE DEC 29 2009
.SYNOPSIS...
AN ARCTIC COLD FRONT WILL SWEEP OFFSHORE THIS MORNING...USHERING
IN A COLD AIRMASS WHICH WILL REMAIN THROUGH THE MIDDLE OF THE
WEEK. A STRENGTHENING STORM WILL IMPACT THE REGION BY THE END OF
THE WEEK...WITH THE REMNANTS OF THE SYSTEM POTENTIALLY LINGERING
THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL NOON TODAY/...
CDFNT IS THRU THE CITY AND EXTENDS FROM ERN CT TO ERN LI. USING
THE LEADING EDGE OF RADAR RETURNS FOR THE FRONT. THERE IS SNOW
WITH THESE RETURNS...WITH A SHSN AT KOKX AT 9Z. ISOLD-SCT SHSN
REMAIN IN THE FCST THRU 13Z. A DUSTING CAN BE EXPECTED IN THE
HEAVIEST ACTIVITY.
WINDS HAVE ALREADY CRANKED UP TO ADVY LVLS AT KSWF WITH GUSTS TO
42KT AT 0845Z. WIND ADVY IN EFFECT TILL 00Z ENTIRE CWA.
&&
.SHORT TERM /NOON TODAY THROUGH THURSDAY/...
WINDS IN EXCESS OF 50 KT AT H85 A CONCERN THIS AFTN. WITH THE
SUBSIDENCE INVERSION LOWERING...IDEA IS THAT HIGH WIND CRITERIA
GUSTS WILL NOT MIX DOWN. NONE OF THE MODELS PICKING UP ON UPSTREAM
SHSN. STLT INDICATES A TAP FROM LAKE SUPERIOR THRU HURON THEN
ACROSS THE ERN LAKES. THIS COULD ALLOW FOR -SHSN/FLURRIES TODAY
ACROSS THE CWA. FOR NOW WILL KEEP THE FCST DRY...HOWEVER IF RADAR
THIS MRNG CONTINUES TO HOLD THIS PCPN TOGETHER...AN UPGRADE TO
ISOL-SCT POPS WILL BE REQUIRED FOR SHSN THIS AFTN.
WINDS SLACKEN AFT DARK. GUST POTENTIAL DIMINISHES WITH DECREASING
WINDS ALOFT. WIND CHILLS IN THE CITY IN THE LOW SINGLE DIGITS. NO
ADVY WILL THEREFORE BE ISSUED. WIND CHILLS FAIRLY UNIFORM
ELSWHERE ACROSS THE CWA WITH LIGHTER WINDS AND COLDER TEMPS
INTERIOR AND THE REVERSE ALONG THE COASTS.
HIGH PRES AND DRY WED. TEMPS BLW CLIMO.
NEXT SYSTEM BEGINS IT/S APPROACH THU. SUBTROPICAL TAP CAN ALREADY
BE SEEN ON STLT. THIS SUPPORTS A FASTER ONSET OF PCPN. POPS
THEREFORE INCREASED. LGT ONSHORE FLOW LIKELY TO WARM THE
COASTS...ESPECIALLY ERN LI. WITH THE HIGH DEPARTING...EVAP COOLING
WILL FAVOR SN INTERIOR...RASN METRO AND CSTL CT...WITH RA
IMMEDIATE LI SHORE. INTENSITY OF PCPN LGT ATTM WITH THE MAIN
ACTIVITY FOCUSED ON THE LONG TERM PERIOD.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ACTIVE PATTERN WITH LOW PRES ORIGINATING FROM THE GULF OF MEXICO
WILL BRING YET ANOTHER COASTAL STORM TO THE REGION FOR THE NEW YEAR.
MEDIUM RANGE MODELS/ENSEMBLES ARE COMING INTO BETTER ALIGNMENT...AND
A 2:1 BLEND OF THE 00Z ECMWF AND 00Z GFS LOOKS REASONABLE AT THIS
TIME. UPPER TROUGH MOVES ACROSS THE SE STATES WITH SFC CYCLOGENESIS
OCCURRING OVER THE GULF OF MEXICO. LOW TRACKS ACROSS THE SE STATES
ON THU AND OFF CAROLINA COAST THU NIGHT. THE LOW THEN TRACKS NE
CLOSE TO THE 40N 70W BENCHMARK FRI...THEN RETROGRADES INTO THE GULF
OF MAINE FRI NIGHT AS THE UPPER TROUGH BECOMES NEGATIVELY TILTED.
STRENGTH...TIMING AND POSITION OF THIS SYSTEM IS CRUCIAL AND ANY
SHIFT IN TRACK WOULD CAUSE A SIGNIFICANT CHANGE TO THE
FORECAST...BUT AT THIS TIME...PROFILES APPEAR TO SUPPORT ALL SNOW
ACROSS THE LOWER HUDSON VALLEY...AND PORTIONS OF NE NJ AND INTERIOR
SOUTHERN CT...WHILE A RAIN OR AN RAIN/SNOW MIX WILL PREVAIL AT THE
COAST...POPS TAPER TO CHC ON FRI NIGHT AND SAT AND BECOME MORE
SHOWERY IN NATURE...BUT ANY WRAP AROUND MOISTURE WOULD BECOME SNOW
EVERYWHERE.
THEN...WITH SEVERAL WEAK SHORTWAVES AND POSSIBLE BACK DOOR COLD
FRONTS SLIDING THROUGH THE REGION...WILL KEEP SLIGHT CHANCE POPS IN
THE FCST INTO THE START OF THE NEW WEEK.
TEMPS START OFF AROUND NORMAL LEVELS...BUT DROP BELOW SEASONABLE
LEVELS STARTING FRI NIGHT AND CONTINUE THROUGH THE REMAINDER OF THE
FORECAST PERIOD.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
GENERALLY VFR THROUGH THE PERIOD.
SCATTERED FLURRIES/VIRGA POSSIBLE THROUGH 13-14Z WITH ARCTIC FRONT
PUSHING ACROSS THE AREA.
STRONG AND GUSTY NORTHWEST FLOW EXPECTED TODAY WITH SUSTAINED WINDS
UP TO 30 KT WITH GUSTS AS HIGH AS THE LOWER 40S WITH LOTS OF LLWS
MECHANICAL TURBC REPORTS EXPECTED. DIRECTION WILL START OFF JUST TO
THE LEFT OF 310 MAGNETIC...BUT WILL SLOWLY SHIFT OVER TO JUST RIGHT
OF 310 MAGNETIC. THIS COULD RESULT IN WINDS REMAINING AT 310
MAGNETIC FOR A PERIOD THIS MORNING.
WINDS...BOTH SUSTAINED AND GUSTS BEGIN TO DROP OFF AFTER DARK
TONIGHT...QUICKEST AT TERMINALS NORTH AND WEST OF NEW YORK CITY AND
SLOWEST AT CITY TERMINALS.
TAF COMMENTS (FORECASTER INSIGHT ON TIMING, CONFIDENCE, TRENDS AND GROUND OPS)
KEWR...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KEWR HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
29/11Z 30025G35KT
29/12Z 30026G37KT
29/13Z 30026G38KT
29/14Z 31027G39KT
29/15Z 31028G39KT
29/16Z 31028G38KT
29/17Z 32027G37KT
29/18Z 32026G36KT
29/19Z 32025G35KT
29/20Z 32024G34KT
29/21Z 32022G32KT
KJFK...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KLGA...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KTEB...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KHPN...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KSWF...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KISP...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KBDR...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
KGON...FORECAST ON TRACK...NO UNSCHEDULED AMENDMENTS
ANTICIPATED
OUTLOOK 00Z TUESDAY THROUGH FRIDAY...
TUE-WED...VFR WITH STRONG NW WINDS DIMINISHING ON WEDNESDAY.
THU...VFR.
FRI-SAT...POSSIBLE SUB-VFR WITH MIXED PCPN AND INCREASING NE FLOW.
&&
.MARINE...
GALES ARE ONGOING ON THE OCEAN...AND WILL CONTINUE BEHIND THE
FROPA THIS MRNG. WINDS WILL RAPIDLY INCREASE TO GALE ACROSS THE
REST OF THE CSTL WATERS. DUE TO THE STRENGTH OF WINDS ALOFT...AN
OCNL STORM FORCE GUST IS POSSIBLE...ESPECIALLY ACROSS THE OCEAN
10 TO 20 NM OFFSHORE. THE GALES WILL DIMINISH FROM W TO E
TNGT...WITH SCA CONDITIONS LINGERING INTO THE EARLY MRNG HOURS
WED.
HIGH PRES BUILDS OVER THE ERN SEABOARD WED WITH WINDS DIMINISHING
FURTHER. SEAS ON THE OCEAN SUBSIDE TO 1-2 FT WITH CONDITIONS BLW
SCA CRITERIA THU.
STRONG SCA WINDS/WAVES WITH THE POTENTIAL FOR GALE FORCE WINDS
THROUGH THE LONG TERM PERIOD AS LOW PRES TRACKS THROUGH THE WATERS.
SEAS ON THE OCEAN START OUT AS 2-4 FT THU EVENING BEFORE QUICKLY
RAMPING UP TO 5-7 FT AFTER MIDNIGHT. SEAS THEN BUILD TO 8-12 FT ON
THE OCEAN FRI NIGHT BEFORE SLOWLY SUBSIDING TO 6-8 FT THROUGH SAT.
&&
.HYDROLOGY...
THE PASSAIC AT PINEBROOK IS ABV FLOOD STAGE AND IS FCST TO CREST
THIS AFTN. THE RIVER FALL BLW FLOOD STAGE WED EVE.
THE NEXT CHANCE FOR SIG PCPN WILL BE LATE THU THRU FRI WITH LOW
PRES TRACKING UP THE E COAST.
&&
.TIDES/COASTAL FLOODING...
TIDES FCST GENERALLY ABOUT 1 TO 1.5 FT BLW MLLW. THIS IS BLW THE
THRESHOLD FOR A LOW WATER ADVY. PORT JEFF DOES COME IN AT AROUND 2
FT BLW MLLW...BUT IN A NW FLOW EVENT THIS GUIDANCE MAY BE ON THE
HIGH SIDE. WILL INCLUDE TIDAL DEPARTURES IN THE CWF...BUT NOT
ISSUE AN ADVY ATTM.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CTZ005>012.
NY...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ067>081.
NJ...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NJZ002>006-011.
MARINE...GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ330-335-338-340-
345-350-353-355.
&&
SYNOPSIS...JMC
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...
AVIATION...
MARINE...JMC
HYDROLOGY...JMC
TIDES/COASTAL FLOODING...Hazardous weather outlook, Dec 29, 5:12 AM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
512 AM EST TUE DEC 29 2009
NYZ072>076-301015-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-
512 AM EST TUE DEC 29 2009
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
WIND CHILLS WILL COME CLOSE TO ZERO THIS MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COASTAL STORM COULD BRING A SIGNIFICANT SNOW TO AT LEAST PARTS
OF THE REGION STARTING NEW YEARS EVE AND LASTING INTO SATURDAY.
THE DEVELOPMENT...TRACK AND INTENSITY OF THIS POTENTIAL STORM ARE
UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NJZ002>006-011-NYZ067>071-077>081-301015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
512 AM EST TUE DEC 29 2009
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COASTAL STORM COULD BRING A SIGNIFICANT SNOW TO AT LEAST PARTS
OF THE REGION STARTING NEW YEARS EVE AND LASTING INTO SATURDAY.
THE DEVELOPMENT...TRACK AND INTENSITY OF THIS POTENTIAL STORM ARE
UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-301015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
512 AM EST TUE DEC 29 2009
...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALES ARE ALSO POSSIBLE LATE IN THE WEEK DEPENDING ON THE
DEVELOPMENT AND TRACK OF A POSSIBLE STORM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Dec 29, 6:05 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
605 AM EST TUE DEC 29 2009
CTZ007-008-011-012-291215-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-
605 AM EST TUE DEC 29 2009
A BAND OF MODERATE TO LOCALLY HEAVY SNOW...STRETCHING FROM NEAR
EAST HADDAM TO MYSTIC...AND TRACKING TO THE SOUTHEAST AT AROUND 20
MPH...WILL PRODUCE UP TO TWO INCHES OF SNOW ALONG A NARROW BAND.
TRAVEL WILL BE DIFFICULT THROUGH 7 AM ALONG A SHORT SPAN OF
INTERSTATE 95 NEAR NEW LONDON THIS MORNING...WITH HEAVY SNOW
REDUCING VISIBILITIES TO AROUND ONE QUARTER OF A MILE AT TIMES.
EXTRA CAUTION SHOULD BE USED WHILE DRIVING.
JMC
Strong Wind, Eastern Passaic
- When
- December 29, 8:00 AM EST to 2:00 PM EST
- Where
- Eastern Passaic forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Strong winds pushed over a tree in Paterson. The tree fell onto a car, a utility pole and a house on East 26th Street at 830 am. Extensive damage to a car occurred, and power was cut to the home. The home suffered minor damage.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 29 to 30, 20091 death · 2 injured · $60,000 · 15 events
- High Wind in Connecticut, December 29, 20091 death · 50 kt wind · 1 event
- Strong Wind in Pennsylvania, December 29, 2009$110,000 · 10 events
- Strong Wind in New Jersey, December 29, 2009$21,000 · 21 events
- Winter Storm and Winter Weather in Colorado, December 29 to 31, 200920 events
- Astronomical Low Tide in New Jersey, December 29, 20097 events
- Strong Wind in Maryland, December 29, 2009$5,000 · 5 events
- Strong Wind in Delaware, December 29, 2009$5,000 · 4 events
- Heavy Snow in New Mexico, December 29, 20094 events
- Winter Storm and Winter Weather in Utah, December 29 to 31, 20094 events
- Winter Storm in Utah, December 29 to 30, 20093 events
- High Wind in New York, December 29, 2009$5,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207547.